"Oh, my God! When are you due?! Why didn't Beau tell me you're pregnant?!" This was the reaction of my former hairdresser (who still cuts my son's hair) after not having seen me for six months. She was so excited, making it that much more painful for me to tell her that I was not, in fact, pregnant.
She looked stunned. What other reasonable explanation could there be for my sway-backed, belly-button-bulging tummy? I realized I had two choices: I could make up some far-fetched story to explain my "ready-to-deliver" look, or I could disclose my HIV status to her and possibly have an opportunity for a little HIV 101.
I chose the latter. I explained that what she was seeing was lipodystrophy, a side effect of taking the HIV medications. In many people who take HIV meds, fat cells are lost in the arms, legs, and buttocks, and fat is gained in the midsection, upper torso, and back of the neck, creating a Neanderthal appearance. People who have been on meds for a long period of time and had persistently low T-cell counts are also candidates for lipodystrophy. That's me -- thirteen years of taking every possible combination of drugs, with T-cells under 200 most of the time (under 100 about 25-30 percent of that time), and I get the added bonus of looking like the Hunchback of Notre Dame!
I've always used the phrase "eggs on legs" to describe my appearance -- rounded upper back and abdomen, complete with a buffalo hump and the traditional stick arms and legs. And there are times when my abdomen is so hard and bloated that even my "fat" clothes don't fit!
Not only is this extremely uncomfortable physically, it also knocks me off my spiritual and emotional axis. If my head gets involved, it's a full-on pity party. Generally speaking, I'm an upbeat, positive person, so when the bluesy days come, I give myself permission to have a bad mental health day and quickly turn it around.
I'd be lying, though, if I said that I don't have angry, resentful days. When I catch a glimpse of myself in a full-length mirror and don't see "Pam," I get angry. I get angry for myself and for my husband. He married an attractive, vibrant woman who had legs for days and a really nice butt; now he sleeps with Humpty Dumpty. To his credit, he never complains or makes me feel "less than" because of the physical changes in my appearance. He does, however, worry about how these changes might affect my health and will make comments like, "Do you really need that?" if I'm indulging in something fattening.
It just doesn't seem fair that, in addition to dealing with the day-to-day challenges of living with this disease, we have to get ugly, too. Outward appearance is so important to self-perception -- when my body morphs like some hideous monster in a science fiction movie, my self-esteem can't help but be affected. In turn, how I see myself affects the way other people see me -- during the year that my regimen included Fuzeon, Norvir and Videx (to name a few of the more offensive medications I was taking), I was convinced that everywhere I went, people knew that I was "sick."
I was bloated beyond recognition, including having chipmunk cheeks, which I have since learned is a condition called benign parotid hypertrophy (BPH). I was truly miserable, with painful injection site reactions from the Fuzeon in addition to all of my other symptoms and side effects. Quality-of-life issues had me in crisis, and after one year of virtually white-knuckling it every single day, I made the difficult decision in July of last year to stop the injections.
I stayed on the oral regimen for about eight months even though every indication was that it was failing ... viral load going up ... T-cells going down. Since this was my third "salvage therapy," I needed to continue taking the same medications until something else came along. In October 2004, when my doctor asked me if I would consider becoming involved in a Phase II clinical trial of a new CCR5 entry inhibitor, I could barely contain my excitement.
Entry inhibitors are an entirely new class of drugs, so most people don't have resistance to them yet. They work by preventing HIV from entering healthy T-cells. Other approved anti-HIV drugs are active against HIV only after it has infected a T-cell. For someone like me who has resistance to the medications in all the other classes, entry inhibitors are very promising.
It took nearly six months for the study to start after I was initially asked to participate; then it was another couple of weeks of waiting after it officially started to see if the HIV in my body entered my cells at the CCR5 level -- if it didn't, I would be out.
When I received the news that I qualified and would begin taking the new drug (or a placebo) a week later, I was both elated and exhausted. All of the anticipation leading up to the study starting and then finding out that I might not qualify had taken its toll. Now I had to wrap my brain around the fact that there was a 25 percent chance that I could receive a placebo. Only time and my labs would tell.
Based on the side effects I had the first week (diarrhea, headache, extreme fatigue) and my bloodwork results after just two weeks, I believe I am not getting a placebo. At the end of two weeks, my doctor took me off of Videx, Reyataz, and Norvir and added Kaletra. I also continued to take Viread and Emtriva, only now it's in a single pill, Truvada, as once-daily dosage.
Because I had a severe allergic reaction to Kaletra about two and a half years ago, I had to be desensitized in order to incorporate it into this powerful new regimen. This involved my being premedicated with Benadryl prior to each dose and starting off with only one gel cap twice a day until I worked up to the maximum of three. At the maximum dosage, it was "Mr. Toad's Wild Ride" for several weeks. I experienced mottled skin, a prickly "crawling-out-of-my-skin" feeling, a rash on my face and neck, headache, and an unfocused, "wild" feeling. As my liver began to process the medication, these symptoms subsided; however I am intolerant to heat and extremely photosensitive.
After being desensitized to Kaletra, I'm finding the rest of my regimen to be "friendlier" than some of the others I've been on, although I haven't noticed any real improvement or changes in the lipodystrophy. While I'm disappointed that no dramatic changes have occurred, the rational side of me knows that it's only been eight weeks and my body needs time to adjust to all of the changes.
Good old-fashioned, sweat-producing exercise seems to help a little with the tummy and hump issues, but I feel that in order for it to really be effective, I would need to exercise at least an hour a day, seven days a week. I strive to fit it in at least three times per week, but any more than that is quite challenging, as is eating healthier. My favorite foods only exacerbate the bloating; dairy items and pasta are both "no no's"
Anything at all with fat in it ends up under my upper arms, across my back, or around my breasts -- quite a sight. No Victoria's Secret bathing suits for me! Again, the things that I've had to give up tend to make me a little resentful. I miss ice cream, cheesecake, carrot cake (who wants it without the traditional cream cheese frosting?), and a good old-fashioned cheeseburger. I've acquired a taste for some soy products and actually really enjoy tofu cream cheese, but sometimes there's just no substitute for the real thing.
My ear is always to the ground, hoping the pharmaceutical companies will address the issue of the side effects of their potentially lifesaving medications. They affect all of us living with HIV/AIDS -- men ... women ... children ... black ... white ... rich ... poor. Don't we all deserve a decent quality of life while taking these powerful, often toxic drugs? We need to do more than just "survive" -- we need to LIVE.
I dream of the day when there is a drug powerful enough to fight this virulent virus called HIV without destroying the physical body and mental and emotional psyche of its host. Until that dream becomes a reality, I will remain hopeful and ever vigilant in my own personal battle with HIV. I plan to win.
Pamela Yelsky resides in Redondo Beach, California with her husband and stepson. She is actively involved as Board President of Women At Risk (W.A.R), a non-profit organization that offers services and support to women living with HIV/AIDS. For more information about W.A.R., please go to www.womenatrisk.org.